Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Taking Depakote and Paxil, given Valium for muscle spasm, taken Advil also. Lips trembling. Medicine interactions?

User rating for this question
Answered by

Practicing since : 1981
Answered : 922 Questions
My husband is 77 and has been on depakote,paxil and for several years. Recently he was given valium for a muscle spasm in his leg and he also took advil and now I notice his lips quiver or tremble. He quit taking the valium after 4 days but his lip (bottom). is still trembling. What could be the cause of this -medecine interactions or?
Posted Sun, 22 Jul 2012 in Medicines and Side Effects
Answered by Dr. Anil Grover 6 hours later
Thanks for writing in.
I am a medical specialist with an additional degree in Cardiology.
I read your mail with diligence. I have divided this in three parts.
1. Can the drug he is taking and has been started now, cause this side effect?
2. Can the drug which is withdrawn Valium cause lip quivering and trembling?
3. If not, then what are the causes of lips tremble or quiver in 77 year old man?

1. SIDE EFFECTS OF ADVIL ( there is no drug intsieraction with other drugs he is taking)
Common side effects (consult your doctor only if they are persistent or bothersome)
Constipation; diarrhea; dizziness; drowsiness; dry mouth, throat, and nose; excitability; gas; headache; heartburn; nausea; stomach pain or upset; thickening of mucus in nose or throat
SEVERE side effects occur when using Advil PM (Please consult your doctor immediately). Discontinue the drug.
Severe allergic reactions (rash; hives; itching; trouble breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); bloody or black, tarry stools; change in the amount of urine produced; chest pain; confusion; dark urine; depression; fainting; fast or irregular heartbeat; fever, chills, or persistent sore throat; hallucinations; mental or mood changes; numbness of an arm or leg; one-sided weakness; red, swollen, blistered, or peeling skin; ringing in the ears; seizures; severe headache or dizziness; severe or persistent stomach pain or nausea; severe vomiting; shortness of breath; stiff neck; sudden or unexplained weight gain; swelling of hands, legs, or feet; tremor; unusual bruising or bleeding; unusual joint or muscle pain; unusual tiredness or weakness; vision or speech changes; vomit that looks like coffee grounds; wheezing; yellowing of the skin or eyes.

2. Can Valium (a benzodiazepine) given for 4 days cause withdrawal symptoms?
A simple answer is NO.
Benzodiazepine withdrawal syndrome—often abbreviated to benzo withdrawal—is the cluster of symptoms that appear when a person who has taken benzodiazepines long term and has developed benzodiazepine dependence stops taking benzodiazepine drug(s) or during dosage reductions. Benzodiazepine withdrawal is similar to alcohol withdrawal syndrome and barbiturate withdrawal syndromes,[1] and can in severe cases provoke life-threatening withdrawal symptoms, such as seizures.[2] Severe and life-threatening symptoms are mostly limited to abrupt or over-rapid dosage reduction from high doses.
A protracted withdrawal syndrome may develop in a proportion of individuals with symptoms such as anxiety, irritability, insomnia and sensory disturbances. In a small number of people, it can be severe and exacerbate or resemble serious psychiatric and medical conditions, such as mania, schizophrenia, and, especially at high doses, seizure disorders.
The protracted withdrawal can be minimized in intensity and severity by a slow, gradual reduction in dosage.[6] Withdrawal of benzodiazepines is usually beneficial due to the adverse effects associated with the long-term use of benzodiazepines. However, long-term users of benzodiazepines are recommended not to be forced to withdraw against their wills.
3. So Medicine and side effects/interaction is out. What are the causes of lips trembling.
Twitching of the lips is a sudden involuntary contraction of the lip muscles. It may also be due to contraction of the muscle fibers as a result of direct stimulation or irritation or injury of the nerve supplying these muscles. Tics, spasms, tremors, and fasciculations (general muscle twitching) may also cause twitches of the lip. Twitches may occur suddenly even when the lips are at rest or may happen after direct stimulation of the lips – pressure, electrical, chemical or heat. Lip twitches are usually rapid, almost imperceptible movements of the lips that occur during a purposeful action such as pursing the lip and may indicate muscle fatigue.

Lip twitching can be a rather disturbing symptom for some even though in most cases the cause behind it may not be serious. Most cases of a twitching lip may be due to stress, fatigue, emotion, excessive caffeine intake (drinking large amounts of coffee or caffeinated soft drinks), or some deficiency in the diet such as potassium. Lip twitching in most cases is self-limiting, disappearing in minutes or maybe in a few days without any residual problems. However persistent lip twitching with other signs and symptoms should be investigated for other underlying disorders.
Causes of Lip Twitching

The most common causes of lip twitching are :
•Severe anxiety.
•Emotions, such as anger, amusement, fear.
Potassium deficiency.
•Excessive stimulant intake – coffee, certain soft drinks, tea, chocolate and over-
the-counter (OTC) stimulants.
•Alcohol withdrawal or abuse.
•Cigarette or nicotine withdrawal
Other causes of lip twitching may include :
•Damage or irritation of the facial nerve due to any cause.
•Bell’s palsy may cause occasional twitching of the lips and a facial droop is usually
The two causes listed above will not be so obvious and other face symptoms will be prominent so, a visit to doctor is justified. Other causes when a doctor should be consulted is persistent lip twiching
Causes of Persistent Lip Twitching
a.) Hemifacial Spasm
Involuntary facial movements, including twitching of the lips, occurs in this condition which may be aggravated or initiated by fatigue or anxiety. Compression of the facial nerve by a tumor may also be a cause, but it is usually idiopathic meaning that no cause can be identified.

b.) Tics: A facial tic may involve the eyes or muscles of the face and lips. There is repeated spasm of the involved muscles. Tics occur frequently in childhood and often resolve on their own but may sometimes continue throughout life. Stress is known to aggravate this condition.

c.) Tourette’s Syndrome

Tourette’s syndrome is different from short-lived childhood tics. Symptoms are caused by repeated involuntary muscle spasms resulting in :
•Mouth twitching.
•Nose wrinkling.
•Grimacing of the mouth.
•Tongue movement.
•Throat clearing.

This syndrome also includes behavioral problems.

Personally, I think a cause which should be seriously considered if trembling persists is:
d.) Parkinson’s Disease
Parkinson’s disease, twitching or tremor of the lips may occur as rhythmical involuntary, movements affecting one or both lips, along with other signs and symptoms of the disease. This tremor of the lips occurs at rest and may stop while performing activities such as eating or speaking – typical of resting tremors in Parkinson’s disease. Twitching of the lips is not observed when the patient is sleeping. In later stages of the disease, lip twitching may continue even when the patient is talking or eating.

Other signs and symptoms of Parkinson’s disease may include :
•Tremor, usually starting in the hands.
•Slowness of movement.
•Muscle stiffness.
•Problems with balance and co-ordination.
•Slow monotonous speech.
•Walking with short shuffling steps.
•Fixed facial expression with a staring gaze and little or no blinking.
Other Causes to complete the list and exclusion
e.) Hypoparathyroidism
In hypoparathyroidism there is low levels of calcium and elevated phosphorus levels in the body as a result of low production of parathyroid hormone. This gives rise to a number of symptoms, such as :
•Tingling, numbness and burning sensation in the fingertips, toes and lips.
Muscle cramps in the legs, feet, abdomen or face.
Muscle weakness.
•Dysmenorrhea (painful menstruation).
•Dry and rough skin.
•Brittle nails.
•Patchy hair loss.

I hope this answer is helpful. If you have any further query I will be most happy to answer. Regards

Best Wishes

Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor